Alert archive / California / Wind Advisories in 2018

Wind Advisory 44, NWS Los Angeles, CA

May 30, 2018

NWS Los Angeles, CA issued this wind advisory at May 30, 2018, 4:22 AM PDT. It took effect at May 30, 2018, 12:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 30, 2018, 4:22 AM PDT (11:22 UTC)
In effect from
May 30, 2018, 12:00 PM PDT
Expired
May 30, 2018, 10:27 PM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

156 
WWUS76 KLOX 301122
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
422 AM PDT Wed May 30 2018

CAZ059-301930-
/O.NEW.KLOX.WI.Y.0044.180530T1900Z-180601T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
422 AM PDT Wed May 30 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PDT
THURSDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from noon today to 10 PM PDT
Thursday. 

* WINDS...Southwest to west winds will increase to 20 to 30 mph
  with gusts to 45 mph around noon today, then continue through
  this evening before diminishing. Isolated gusts to 55 mph are
  possible in the foothills, especially near Lake Palmdale. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for drivers of high profile vehicles. Winds will affect travel
  on roadways including Highways 14 and 138, especially near the
  foothills. There will be patchy blowing dust and sand, which may
  reduce visibility to one quarter mile or less at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
2 follow-up statements
322 
WWUS76 KLOX 301816
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1116 AM PDT Wed May 30 2018

CAZ059-310500-
/O.CON.KLOX.WI.Y.0044.180530T1900Z-180601T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1116 AM PDT Wed May 30 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THURSDAY...

* WINDS...Southwest to west winds 20 to 30 mph with gusts to 45
  mph will continue through this evening before diminishing. 
  Isolated gusts to 55 mph are possible in the foothills, 
  especially near Lake Palmdale. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for drivers of high profile vehicles. Winds will affect travel 
  on roadways including Highways 14 and 138, especially near the 
  foothills. There will be patchy blowing dust and sand, which 
  may reduce visibility to one quarter mile or less at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW
295 
WWUS76 KLOX 310527
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1027 PM PDT Wed May 30 2018

CAZ059-310630-
/O.CAN.KLOX.WI.Y.0044.000000T0000Z-180601T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1027 PM PDT Wed May 30 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

There will continue to be Isolated SW to W winds 20 to 30 mph 
with gusts around 50 mph through tonight around Lake Palmdale over
night. Winds will become more widespread tomorrow afternoon and
another wind advisory might be needed for the Antelope Valley once
again through Thursday evening.

$$

CK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 30, 4:17 AM PDT, 5 minutes earlier.

Area forecast discussion, May 30, 4:17 AM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
417 AM PDT Wed May 30 2018

.SYNOPSIS...29/1055 PM.

Night to morning low clouds with patchy fog and drizzle is expected
through Thursday. Local gusty winds are likely for some interior
areas during this time. Below normal temperatures will continue
through Thursday before warming up this weekend.

&&

.SHORT TERM (TDY-FRI)...30/417 AM.

Low clouds have pushed in all coastal and valley areas this
morning, and were already spreading into the coastal mountain
slopes and into interior sections of SLO County. Clouds may even
push into the Cuyama Valley by daybreak. Only the Antelope Valley
and the higher mountain elevations are likely to start the day
free of cloudiness. With the deep marine layer and strong onshore
flow, there could be some drizzle this morning, especially in the
foothills. Pressure gradients were already over 7 mb onshore
between KLAX and KDAG, and are forecast to increase to about 10 mb
onshore this afternoon. Expect slow clearing across the region
today, and clouds may linger through the day, especially at the
beaches. Gusty winds across the Antelope Valley should reach at
least low end advisory levels this afternoon and evening, so have
issued a Wind Advisory there.

There will be some weak instability across the mtns today, so
there could be a few buildups. It will remain cool across the
coastal plain today, and there will be significant cooling in the
valleys, mountains and Antelope Valley, where highs in many of
these locations will be 8 to 12 degrees lower than they were on
Tue, and in some locations perhaps 15 to 20 degrees lower.

An upper trough will swing into the West Coast tonight and Thu.
The marine layer will remain very deep, and should even deepen a
bit more, with clouds well into the coastal slopes. With strongly
cyclonic flow and a deep marine layer, expect some drizzle again
tonight, possibly more widespread in nature. In fact, would not
be surprised if there is some local measurable rain, especially in
the foothills and coastal slopes of L.A./VTU Counties late
tonight/Thu morning. Expect clearing to be slow again on Thu, and
if the marine layer conts to deepen as expected, it could be a
reverse clearing day, with clouds hanging in the valleys through
the afternoon and better clearing at the coast. However, the WRF
actually shows somewhat better clearing Thu afternoon, and shows
950 mb temps up slightly. With the trough axis moving to the east
of the region, this scenario seems possible, and if so would lead
to a couple of degrees of warming in coastal and valley areas.
Falling heights should lead to several degrees of additional
cooling in the mtns, deserts and interior valleys of SLO and SBA
Counties. Gusty winds in the Antelope Valley could reach advisory
levels once again Thu afternoon and evening.

The upper trough will move into the Rockies and flatten out Thu
night/Fri, and an upper ridge will build into the West Coast to
the north of the region. The marine layer will become more shallow,
though still expect plenty of night thru morning low clouds and
fog in coastal and most valley areas Thu night/Fri morning. Expect
faster clearing on Fri, and with significant rises in heights and
thicknesses and temps at 850/950 mb, expect noticeable warming in
most areas on Fri. Max temps will likely be up 3-6 degrees in
many interior coastal and lower valley areas, and 6-10 degrees in
the interior valleys, mtns and the Antelope Valley.

.LONG TERM (SAT-TUE)...30/413 AM.

A weak upper low over northern Baja Ca Fri night will move into
Arizona on Sat, and upper ridging will amplify across CA. Heights
and thicknesses will continue to rise, as will temps at 950 mb.
Onshore gradients will weaken significantly. In fact, the WRF
shows very weak offshore gradients Sat morning. Expect night
thru morning low clouds to be confined to the coastal plain Fri
night/Sat, likely to just L.A. County. Max temps should jump
significantly across the entire region away from the immediate
coast on Sat, with highs in the mid to upper 90s in the Antelope
Valley and interior valleys of SLO County, and lower to mid 90s in
the warmer valley locations in L.A./VTU Counties. Heights will
rise a bit more on Sun, and there will be some additional warming
at 950 mb. Expect night thru morning low clouds and fog to again
be confined to coastal section of L.A. County and possibly the
Central Coast Sat night/Sun. Max temps should be up a few degrees
in most areas, with triple digit temps quite possible in the
Antelope Valley and portions of the SLO County interior valleys,
and highs mostly in the 90s in the valley of L.A./VTU Counties.

An upper low will move into the Pac NW Sun night and Mon, and the
upper ridge across the region will flatten out and shift eastward.
Onshore flow will increase some, and the marine layer should begin
to deepen, with more extensive night thru morning low clouds and
fog across the coastal plain and locally in the valleys. This will
bring some cooling to the region Mon, though temps should still
be above normal in most areas. The upper low will move inland Mon
night and Tue, and heights and thicknesses will continue to lower
across the forecast area. Onshore flow will increase. Expect the
marine layer to continue to deepen, with night thru morning clouds
in coastal and most valley areas. Max temps will be down several
degrees in most areas on Tue, especially across interior areas.

&&

.AVIATION...30/0603Z.

At 0530Z, the marine layer at KLAX was around 2400 ft deep. The
top of the inversion at KLAX was around 4000 ft with a temperature
of 21 degrees Celsius.

Low clouds already widespread in all coastal and valley areas
except for the Salinas Valley, where clouds will develop later
tonight. Conds were mostly IFR, except MVFR across the L.A.
County coastal areas. Expect cigs to rise slowly overnight, with
MVFR conds in most areas by daybreak. Slow clearing on Wed, with
clouds scattered out across the valley by late morning or noon, an
during the early afternoon across the coastal plain. Clouds will
likely linger at some coastal sites through the afternoon. Expect
an early return of low clouds in all areas Wed night.

KLAX...Low confidence in the 06Z TAF. There is a 30-40% chance
that SE to E winds will reach 10-12 kt between 07Z and 14Z. There
is a 20-30% chance of IFR cigs between 07Z and 13Z. There is a
20-30% chance that cigs will scatter out between 20Z and 02Z Thu.

KBUR...Moderate confidence in the 06Z TAF. There is a 20-30%
chance of IFR cigs between 07Z and 13Z. There is a 20-30% chance
that cigs will scatter as early as 19Z.

&&

.MARINE...30/342 AM.

Small Craft Advisory (SCA) level winds will affect the northern
and central outer waters through early Friday morning. SCA level
winds will develop this evening across the southern outer waters
and then will also continue through early Friday morning. There
is a forty percent chance of SCA level winds continuing across the
outer waters through Friday and into Saturday.

Conditions across the inner waters will remain below SCA criteria
through at least midday Thursday. There is a thirty percent chance
of SCA level winds Thursday afternoon and evening and also on
Saturday. The strongest winds in the inner waters will be across
the western portion of the Santa Barbara Channel.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from noon today to 10 PM PDT Thursday
      for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 5 AM PDT Friday for
      zones 670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect from 2 PM this afternoon to 5
      AM PDT Friday for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

No significant hazards expected.

&&

PUBLIC...DB
AVIATION...DB
MARINE...Kj
SYNOPSIS...Delerme/Munroe

weather.gov/losangeles

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.